Alert archive / Minnesota / Wind Advisories in 2014
Wind Advisory 2, NWS Duluth, MN
NWS Duluth, MN issued this wind advisory at Nov 24, 2014, 9:17 PM CST for Cook County, Lake County, Saint Louis County, Minnesota. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Nov 24, 2014, 9:17 PM CST (03:17 UTC)
- Expired
- Nov 24, 2014, 11:45 PM CST
- In force
- 2 hr
- Issued by
- NWS Duluth, MN
Counties Cook County, MN, Lake County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 106 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -117 m²/s²
- 0-3 km storm-relative helicity
- -148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
402 WWUS73 KDLH 250317 NPWDLH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 917 PM CST MON NOV 24 2014 MNZ020-021-251100- /O.NEW.KDLH.WI.Y.0002.141125T0317Z-141125T1200Z/ SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE- INCLUDING THE CITIES OF...TWO HARBORS...GRAND MARAIS 917 PM CST MON NOV 24 2014 ...WIND ADVISORY IN EFFECT UNTIL 6 AM CST TUESDAY... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CST TUESDAY. * LOCATION...THE NORTH SHORE OF LAKE SUPERIOR...INCLUDING GRAND PORTAGE...GRAND MARAIS...HOVLAND...LUTSEN...SILVER BAY AND TWO HARBORS. * TIMING...THROUGH 6 AM TUESDAY. * WINDS...NORTH TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AS HIGH AS 50 MPH CAN BE EXPECTED OVERNIGHT. * IMPACTS...TREES AND POWER LINES MAY RESULT IN POWER OUTAGES AND LOCAL DAMAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ DAP
1 follow-up statement
573 WWUS73 KDLH 250545 NPWDLH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 1145 PM CST MON NOV 24 2014 MNZ020-021-250645- /O.CAN.KDLH.WI.Y.0002.000000T0000Z-141125T1200Z/ SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE- INCLUDING THE CITIES OF...TWO HARBORS...GRAND MARAIS 1145 PM CST MON NOV 24 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE WIND ADVISORY. THE STRONG WINDS THAT BROUGHT LOCAL WIND DAMAGE ALONG THE NORTH SHORE OF LAKE SUPERIOR HAD DECREASED CONSIDERABLY AS OF LATE EVENING. AS A RESULT...THE WIND ADVISORY HAS BEEN CANCELLED. $$ DAP
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Nov 24, 7:48 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Nov 24, 7:48 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
748 PM CST MON NOV 24 2014
.UPDATE...
ISSUED AT 744 PM CST MON NOV 24 2014
HAVE UPDATED FOR A GALE WARNING ACROSS THE NORTH SHORE OF LAKE
SUPERIOR FOR THE REMAINDER OF THE NIGHT. THE LOCAL DULUTH WRF RUN
CONTINUES TO INDICATE INTENSE WINDS NEAR THE GRAVITY WAVE THAT HAS
SET UP JUST OFF SHORE ALONG THE NORTH SHORE. WINDS DURING THE DAY
REACHED UP TO 60 MPH ALONG PORTIONS OF THE NORTH SHORE...AND
ALTHOUGH THEY DROPPED A BIT FOR A WHILE THIS EVENING...THE DULUTH
WRF INDICATES THEY MAY ACTUALLY PICK UP AGAIN. GNA JUST REPORTED
GUSTS TO 45 KNOTS. HAVE ALSO ADDED THE MENTION OF POSSIBLE STORM
FORCE GUSTS. HAD SOME DELAYED REPORTS OF DOWNED TREES FROM DURING
THE DAYTIME. THIS IS TYPICAL OF THIS PARTICULAR SCENARIO AND THINK
IT WILL BE A WHILE BEFORE IT LOSES ITS GRIP ON THE NORTH SHORE
AREA.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 256 PM CST MON NOV 24 2014
THE SYSTEM THAT BROUGHT THE SNOW EVENT TO NE MN AND NW WI IS ENDING
FROM NW TO SE. VSBYS ARE COMING UP QUICKLY WITH A FEW SNOW
SHOWERS/FLURRIES HANGING AROUND. SOME SNOW SHOWERS MAY DROP VSBYS
FOR A SHORT AMOUNT OF TIME. THE LAKE EFFECT ADVISORIES STILL LOOK
GOOD ALONG THE SOUTH SHORE OF LAKE SUPERIOR AS THE NNW FLOW
CONTINUES. WILL LEAVE THOSE HEADLINES AS IS. THE WINTER WEATHER
ADVISORY HEADLINES ARE ALSO IN GOOD SHAPE AND WILL LET THEM RIDE.
SFC WINDS ARE DIMINISHING...BUT STILL SEEING SOME GUSTS TO 30
MPH...WITH SOME ISOLD HIGHER VALUES IN ELEVATED TERRAIN. UPPER TROF
THAT IS OVER THE FA ATTM WILL MOVE OFF TO THE E TONIGHT. AS IT
PASSES OVER NW WI...WILL KEEP A MENTION OF SNOW SHOWERS OVER THE
INLAND AREAS AWAY FROM LAKE SUPERIOR THROUGH THE NIGHT. LITTLE
ADDITIONAL ACCUMULATION IS EXPECTED...OTHER THAN ALONG THE HIGHER
TERRAIN NEAR LAKE SUPERIOR. BEHIND THIS TROF...HIGH PRESSURE AT THE
SFC WILL MOVE INTO THE FA.
ON TUESDAY...SOME LAKE EFFECT SNOW SHOWERS WILL LINGER OVER IRON
COUNTY THROUGH 15Z BEFORE ENDING. THIS IS WHEN THE WINDS WILL BECOME
WLY AND DRIER AIR ARRIVES FROM THE BUILDING HIGH PRESSURE. AFTER
15Z...THE HIGH WILL COVER THE FA. WEAK WAA WILL BEGIN BY MID DAY
AHEAD OF LOW PRESSURE ORGANIZING IN THE DAKOTAS. MAX TEMPS SHOULD
REACH INTO THE UPPER TEENS ALONG THE CANADIAN BORDER TO THE 20S
ELSEWHERE AS A RESULT.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 256 PM CST MON NOV 24 2014
WEAK RIDGING ALOFT AND A DRY AIR MASS IN THE MID LEVELS WILL BE
PRESENT TUE NIGHT AND ALLOW FOR INITIALLY QUIET WX CONDITIONS EARLY
IN THE EXTENDED PERIOD. HOWEVER...AN EMBEDDED UPPER S/W AND
ASSOCIATED SFC LOW WILL TRACK FROM CENTRAL ND INTO SRN MN/CENTRAL IA
TUE NIGHT/WED MORNING AND SPREAD A SWATH OF SNOW FROM BISMARK TO
FARGO TO LACROSSE. THE MAIN UPPER WAVE WILL TRACK WELL TO THE SOUTH
OF THE NORTHLAND ON WED...BUT A SECONDARY WEAK WAVE IS FORECAST TO
SPLIT OFF TO THE EAST INTO WRN LAKE SUPERIOR WITH AN ASSOCIATED SFC
INFLECTION...WHICH WILL SPREAD AROUND 1 INCH OF SNOW OVER MUCH OF
THE REGION. THIS FEATURE WILL COMBINE WITH A PERSISTENT AND
FAVORABLE NLY FETCH OVER LAKE SUPERIOR TO PRODUCE ANOTHER ROUND OF
POTENTIALLY SIGNIFICANT SNOW ACCUMULATIONS ALONG THE SOUTH SHORE
LATE WED THROUGH THURSDAY EVENING. HIGH PRESSURE WILL BUILD QUICKLY
TO THE EAST THUR NIGHT/EARLY FRIDAY BEFORE THE NEXT CLIPPER SYSTEM
DROPS IN FROM THE NW OVER NRN MN ON FRIDAY...WITH A SECONDARY BATCH
OF SNOW EXPECTED ON SATURDAY AS ANOTHER LOW PRESSURE SYSTEM TRACKS
ALONG OR JUST NORTH OF THE INTERNATIONAL BORDER. HIGH PRESSURE IS
EXPECTED TO BUILD IN OVER THE UPPER MIDWEST LATE IN THE WEEKEND.
A COLD LOBE OF ARCTIC AIR WILL ROTATE THROUGH THE WRN GREAT LAKES
WED AND THUR THIS WEEK WITH HIGHS IN THE TEENS AND LOWS IN THE
SINGLE DIGITS ABOVE AND BELOW ZERO. TEENS BELOW ZERO ARE POSSIBLE
THANKSGIVING DAY MORNING OVER PORTIONS OF NE MN. WIND CHILLS BELOW
-20 DEG F ARE POSSIBLE. WILL SEE A BRIEF WARM UP FRI AND SAT WITH
HIGHS IN THE 20S AND LOWER 30S...AND OVERNIGHT LOWS IN THE TEENS.
HOWEVER...A RETURN BACK TO THE COLDER TEMPERATURES IS EXPECTED BY
SUNDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 538 PM CST MON NOV 24 2014
THE LARGE LOW PRESSURE SYSTEM THAT HAS BEEN AFFECTING THE
NORTHLAND WILL SLOWLY LOSE ITS GRIP ON THE TAF SITES THROUGHOUT
THE PERIOD. CLOUDS WILL GRADUALLY CLEAR FROM THE WEST
OVERNIGHT...AND BECOME VFR FOR MOST SITES BY DAYBREAK. THE
EXCEPTION MAY BE THE KHYR AREA...WHICH HAS THE POTENTIAL TO HANG
ON TO MVFR CIGS/VSBYS FOR LONGER THAN THE OTHER SITES.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 10 21 14 21 / 20 0 30 40
INL 4 19 4 10 / 10 10 40 20
BRD 7 23 15 22 / 10 0 30 40
HYR 11 22 12 26 / 40 0 10 60
ASX 16 24 15 27 / 80 0 10 70
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
WIZ007>009.
LAKE EFFECT SNOW ADVISORY UNTIL 6 AM CST TUESDAY FOR WIZ001>004.
LS...SMALL CRAFT ADVISORY UNTIL 6 AM CST TUESDAY FOR LSZ143>147.
GALE WARNING UNTIL 6 AM CST TUESDAY FOR LSZ140>142.
SMALL CRAFT ADVISORY UNTIL 10 AM CST TUESDAY FOR LSZ121-148.
&&
UPDATE...DAP
SHORT TERM...GSF
LONG TERM...BJT
AVIATION...DAPHazardous weather outlook, Nov 24, 7:43 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 743 PM CST MON NOV 24 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 743 PM CST MON NOV 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT SNOW WILL GRADUALLY DIMINISH FROM WEST TO EAST TONIGHT. HOWEVER...LAKE EFFECT SNOW WILL PERSIST WITH ADDITIONAL ACCUMULATIONS ALONG THE SOUTH SHORE OF LAKE SUPERIOR. SEE THE LATEST WINTER WEATHER PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CLIPPER SYSTEM WILL BRING THE CHANCE FOR A COUPLE INCHES OF SNOW TO SOUTHERN PORTIONS OF THE NORTHLAND TUESDAY NIGHT INTO EARLY WEDNESDAY WITH HIGHER AMOUNTS ALONG THE SOUTH SHORE OF LAKE SUPERIOR. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LSZ121-140>148-251130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 743 PM CST MON NOV 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT INTENSE NORTH WINDS HAVE PROMPTED A GALE WARNING FOR MUCH OF THE NORTH SHORE OF LAKE SUPERIOR. THE REMAINDER OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR ARE IN A SMALL CRAFT ADVISORY. SEE THE LATEST MARINE PRODUCTS FOR DETAILED INFORMATION REGARDING THIS HIGH WIND EVENT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Local storm report, Nov 24, 6:34 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
634 PM CST MON NOV 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM SNOW HAYWARD 46.01N 91.48W
11/24/2014 E4.5 INCH SAWYER WI PUBLIC
REPORT RELAYED VIA SOCIAL MEDIA. STORM TOTAL SNOW
ACCUMULATION.
&&
WLLocal storm report, Nov 24, 7:07 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
707 PM CST MON NOV 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM SNOW 5 W WASHBURN 46.67N 91.00W
11/24/2014 E4.0 INCH BAYFIELD WI PUBLIC
RELAYED VIA SOCIAL MEDIA. STORM TOTAL SNOW ACCUMULATION.
&&
WLLocal storm report, Nov 24, 7:38 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
738 PM CST MON NOV 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM NON-TSTM WND DMG 2 ENE HOVLAND 47.85N 89.93W
11/24/2014 COOK MN TRAINED SPOTTER
SPOTTER REPORTS AN 8 TO 9 INCH DIAMETER SPRUCE TREE DOWN
IN YARD. ANOTHER 10 TO 12 INCH DIAMETER TREE DOWN. BOTH
TREES FELL DOWN SOMETIME DURING THE DAY. ESTIMATE OF 2 TO
3 INCHES OF STORM TOTAL SNOW ACCUMULATION. FLURRIES AT
THE TIME OF THE REPORT.
&&
WLLocal storm report, Nov 24, 7:46 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
746 PM CST MON NOV 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW 1 W WASHBURN 46.67N 90.91W
11/24/2014 E3.0 INCH BAYFIELD WI PUBLIC
RELAYED VIA SOCIAL MEDIA. STORM TOTAL SNOW ACCUMULATION.
&&
WLLocal storm report, Nov 24, 8:46 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
846 PM CST MON NOV 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HEAVY SNOW GILE 46.43N 90.23W
11/24/2014 M8.6 INCH IRON WI TRAINED SPOTTER
STORM TOTAL SNOW ACCUMULATION. SINCE 5 PM AN ADDITIONAL
3.3 INCHES OF SNOW ACCUMULATED.
&&
WLLocal storm report, Nov 24, 9:07 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
907 PM CST MON NOV 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND DMG LITTLE MARAIS 47.41N 91.11W
11/24/2014 LAKE MN BROADCAST MEDIA
LARGE TREE DOWN.
&&
WLThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 7:30 PM CST | Gale Warning | DLH | 11 hr |
Nearby
Wind Advisories in Minnesota, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.